ADD Forums - Attention Deficit Hyperactivity Disorder Support and Information Resources Community  

Go Back   ADD Forums - Attention Deficit Hyperactivity Disorder Support and Information Resources Community > TREATMENT & MANAGEMENT > Medications > General Medication Discussion
Register Blogs FAQ Chat Members List Calendar Donate Gallery Arcade Mark Forums Read

General Medication Discussion This section is to be used for general medication discussion and other medications not broken out in their own respective forums.

Reply
 
Thread Tools Display Modes
  #1  
Old 11-24-13, 04:08 PM
xtinaznap xtinaznap is offline
Newbie
 

Join Date: Nov 2013
Location: Santa Rosa
Posts: 2
Thanks: 0
Thanked 0 Times in 0 Posts
xtinaznap is on a distinguished road
Advice for managing GI troubles with ADD meds

My son (age 15) has been taking ADD meds for about a year now. He started with Concerta and it worked great for a while - he had loss of appetite at first but then it went away. Then, he started developing gastrointestinal problems - bloating, frequent bowel movements...even chills and low grade fevers. So he stopped taking Concerta and switched to Focalin.

He was fine for a while with the Focalin but is starting to develop the GI problems again. It starts about 90 minutes after he takes his meds and usually lasts 2-3 hours at least. It's not as bad as with the Focalin, but it's still happening and often it is bad enough that he can't do homework because he just feels uncomfortable and like he has to go to the bathroom all the time.

For some reason he doesn't get bad symptoms during the school day - only in the evenings and on weekends. This may have something to do with the fact that on school days, he takes 10mg at about 6am and then doesn't eat much until 11:45am (he hates eating breakfast).

I'm wondering if his GI problems are worse when he takes food before taking his medication (which seems counterintuitive, like he SHOULD be eating before he takes his meds since he loses his appetite afterward) Has anyone else had these types of problems and learned to deal with it without switching medications and without losing massive amounts of weight? Like by taking supplements or probiotics or managing what you eat, not to mention exercise?

I'm trying to figure out what steps he can take to manage this without having to switch to Strattera or another anti-depressant that he has to take all the time. His child psychiatrist who is managing his meds said that all the ADD stimulants will probably give him these GI problems and the only other option is a drug like strattera. Other than the GI problems he has no other bad side effects and the Focalin does help him focus and get his work done (whereas when he doesn't take it, he is in bad shape productivity wise).

Last edited by pooka; 11-25-13 at 12:21 PM.. Reason: added paragraph breaks
Reply With Quote
Reply

Bookmarks


Currently Active Users Viewing This Thread: 1 (0 members and 1 guests)
 
Thread Tools
Display Modes

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is On
HTML code is On
Forum Jump

Similar Threads
Thread Thread Starter Forum Replies Last Post
Therapy and ADD Coaching: Similarities, Differences, and Collaboration Tara Professional Coaching 2 08-01-15 12:07 PM
Attention Deficit Disorder 101: What every beginner in ADD needs to know gabriela Adult Diagnosis & Treatment 85 07-29-15 03:51 PM
Attention Disorders at work Keppig Careers/Job Impact 50 06-18-10 02:00 AM
Adddiction, ADD, and Drugs MindResearcher ADDiction & Substance Abuse 14 11-24-09 10:24 PM


All times are GMT -4. The time now is 04:26 PM.


Powered by vBulletin® Version 3.7.4
Copyright ©2000 - 2019, Jelsoft Enterprises Ltd.
(c) 2003 - 2015 ADD Forums